Bettina C. Prator

Disclosures

J Neurosci Nurs. 2006;38(2):102-105. 

In This Article

Case Study

A 55-year-old man was transferred from a community hospital emergency department to a major teaching hospital emergency department with chief complaints of altered mental status and fever. Immediately before transfer, the patient was treated with intravenous vancomycin and ceftriaxone for possible meningitis. On arrival at the emergency department, the patient was noted to be confused, restless, and diaphoretic, with a body temperature of 102.7º F and a heart rate of 130 beats per minute. Further examination revealed tremors at rest, inducible and spontaneous bilateral myoclonus of the feet, and hyperreflexia, specifically in both lower extremities. The patient's past medical history included depression and anxiety, for which he had been taking phenelzine sulfate and clonazepam for the last few years. His spouse reported that he had been taking tramadol for the last 2 months, as needed, for headaches. A head CT scan revealed no acute process. A urine drug screen was negative, and a complete blood count was unremarkable. Blood chemistry revealed sodium 151mmol/L, potassium 4.4 meq/L, chloride 115 meq/L, bicarbonate 21 meq/L, BUN 34 mg/dl, creatinine 2.0 mg/dl, and glucose 112 mg/dl. An arterial blood gas revealed metabolic acidosis with pH 7.32; pCO2 and pO2 were otherwise unremarkable. Due to severe restlessness that did not improve with lorazepam, the patient was intubated and chemically paralyzed with rocuronium. Diagnostic lumbar puncture was then done with an opening pressure of 8 mm Hg. Cerebrospinal fluid chemistries, bacterial antigen, and gram stain were negative. A serum creatine kinase of 24,421 IU/L with serum myoglobin of 4,944 mg/ml was noted; urine myoglobin was 239 mg/ml. Aggressive fluid resuscitation using intravenous saline at 250 cc/hr was initiated. The patient was then admitted to the neurotrauma intensive care unit (NTICU) with a diagnosis of serotonin syndrome and rhabdomyolysis.

Supportive measures including sedation, mechanical ventilation, and fluid resuscitation were provided at the NTICU. Phenelzine sulfate and tramadol were withheld. On his second day on the NTICU, the patient's confusion and agitation improved, no further tachycardia and fever were noted, and a reduction in tremors and hyperreflexia was observed. Serum creatinine and CK were within normal limits. The patient was extubated and transferred out of the NTICU after 24 hours.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....